Common Side Effects of Apri
In clinical studies for most medications, one group of people receives the actual medication, while another group is given a placebo (a "sugar pill" that does not contain any active ingredients). The side effects in both groups are carefully documented and compared. As a result, it is possible to see what side effects occur, how often they appear, and whether they are actual side effects of the medication. However, it is not possible to use a placebo in clinical trials for contraceptives, as this would lead to many unintentional pregnancies.
Because it is difficult to obtain much information about possible side effects from studies that do not use a placebo, only vague information is available about Apri
side effects. In fact, the side effects listed in the prescribing information of Apri are actually the possible side effects of all birth control pills
in general (not necessarily just of Apri). Some of the common, bothersome (but not usually dangerous) side effects of birth control pills
include, but are not limited to:
- Breakthrough bleeding and spotting between periods (especially for the first few cycles)
- Nausea and vomiting
- Changes in your eyes that make it more difficult to wear contact lenses
- Breast tenderness and enlargement
- Headaches (although birth control pills can improve headaches in some women)
- Acne (although birth control pills can also improve acne)
- Changes in sex drive (often a decrease).
Women are often concerned about weight gain due to birth control pills, but recent research suggests that birth control pills probably do not cause weight gain for most women (see Desogen and Weight Gain)
Final Thoughts on Apri Side Effects
It is possible that you may experience some or none of the Apri side effects listed in this article. Unfortunately, it can be difficult to tell whether any particular side effect (such as nausea) is caused by Apri or other factors. Therefore, make sure to let your healthcare provider know if you develop any side effects while taking Apri, or if something "just does not seem right." While it may not be a side effect of Apri, your healthcare provider will be able to diagnose and treat the problem.